Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 240, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 5, 2018, 10:40 PM CDT for 4 counties in Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2018, 10:40 PM CDT (03:40 UTC)
- Expired
- Aug 5, 2018, 11:33 PM CDT
- In force
- 53 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Franklin County, IA, Hamilton County, IA, Hardin County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 88 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.7 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1536 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1707 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 7.7
The text
As transmitted.
072
WUUS53 KDMX 060340
SVRDMX
IAC069-079-083-197-060445-
/O.NEW.KDMX.SV.W.0240.180806T0340Z-180806T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1040 PM CDT SUN AUG 5 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Hardin County in central Iowa...
Southeastern Wright County in north central Iowa...
Southern Franklin County in north central Iowa...
Northeastern Hamilton County in central Iowa...
* Until 1145 PM CDT.
* At 1040 PM CDT, a severe thunderstorm was located 10 miles north of
Jewell Junction, or 11 miles east of Webster City, moving east at
40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Iowa Falls, Eldora, Ackley, Jewell Junction, Big Wall Lake,
Hubbard, Alden, Radcliffe, Dows, Ellsworth, Williams, Steamboat
Rock, Blairsburg, Geneva, Buckeye, Bradford, Popejoy, Owasa, Pine
Lake State Park and Iowa Falls Municipal Airport.
This includes Interstate 35 between mile markers 134 and 158.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4231 9369 4264 9367 4270 9303 4247 9303
4247 9300 4232 9300
TIME...MOT...LOC 0340Z 264DEG 36KT 4246 9358
HAIL...<.75IN
WIND...60MPH
$$
Podrazik2 follow-up statements
650
WWUS53 KDMX 060403
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1103 PM CDT SUN AUG 5 2018
IAC079-197-060413-
/O.CAN.KDMX.SV.W.0240.000000T0000Z-180806T0445Z/
Wright IA-Hamilton IA-
1103 PM CDT SUN AUG 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WRIGHT AND
NORTHEASTERN HAMILTON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4231 9345 4265 9347 4270 9303 4247 9303
4247 9300 4232 9300
TIME...MOT...LOC 0403Z 264DEG 36KT 4248 9327
$$
IAC069-083-060445-
/O.CON.KDMX.SV.W.0240.000000T0000Z-180806T0445Z/
Hardin IA-Franklin IA-
1103 PM CDT SUN AUG 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR HARDIN AND SOUTHERN FRANKLIN COUNTIES...
At 1103 PM CDT, a severe thunderstorm was located over Iowa Falls,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Iowa Falls, Eldora, Ackley, Hubbard, Alden, Radcliffe, Steamboat
Rock, Geneva, Buckeye, Bradford, Popejoy, Owasa, Pine Lake State
Park, Iowa Falls Municipal Airport, Eldora Municipal Airport, Drake
Airport and Ackley Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4231 9345 4265 9347 4270 9303 4247 9303
4247 9300 4232 9300
TIME...MOT...LOC 0403Z 264DEG 36KT 4248 9327
HAIL...<.75IN
WIND...60MPH
$$
Curtis563
WWUS53 KDMX 060433
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1133 PM CDT SUN AUG 5 2018
IAC069-083-060443-
/O.CAN.KDMX.SV.W.0240.000000T0000Z-180806T0445Z/
Hardin IA-Franklin IA-
1133 PM CDT SUN AUG 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR HARDIN AND SOUTHERN FRANKLIN
COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. Thunderstorms remain in
the area this evening however, so storms will remain a possibility
overnight.
LAT...LON 4231 9345 4265 9347 4270 9303 4247 9303
4247 9300 4232 9300
TIME...MOT...LOC 0430Z 264DEG 36KT 4251 9286
$$
CurtisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:56 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, Aug 5, 6:56 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 656 PM CDT Sun Aug 5 2018 ...Updated Aviation Discussion for 00Z TAFs... .SHORT TERM.../Tonight through Monday/ Issued at 309 PM CDT Sun Aug 5 2018 Iowa will remain beneath brisk zonal flow aloft through Monday. A quasi-stationary synoptic boundary has set up from eastern nebraska across northern Iowa and over to near the Wisconsin/Illinois border. We have already seen three separate rounds of convection across northern Iowa today as broad forcing for vertical ascent increases ahead of a shortwave impulse approaching from the west. These thunderstorms have reinforced the synoptic boundary and wobbled it around some, but it appears nearly anchored roughly along Highway 20 at this point. meanwhile more showers and storms are approaching from central Nebraska as evidenced by regional radar imagery. South of the boundary skies are mostly clear and temperatures have risen well into the 90s, with Lamoni reading 96 at this hour. However dewpoints are in the 60s and heat index values do not justify a headline. We may or may not see a brief lull in convection across northern Iowa behind the current round of thunderstorms, but in any event as forcing increases this evening we will see additional, more widespread storm development. Overnight this will be enhanced by the nocturnal low-level jet and strong moisture transport into the boundary, which should also cause a gradual southward shift of the boundary and associated convection. It is difficult to tell how far south it will get as convective outflow fights against the inflow from the jet, but somewhere between Interstate 80 and Highway 30 appears most likely. Have continued trend of increasing POPs across about the northern half of the forecast area, and bleeding them southward to account for this uncertainty. In terms of impacts, given the degree of deep-layer shear and adequate instability, there is certainly a risk of large hail and/or damaging winds with the stronger updrafts, particularly from late this afternoon into early tonight. There is also a definite threat of heavy rain across northern Iowa, with several rounds of storms and potential for training near the boundary, but given the antecedent conditions flash flooding appears unlikely except perhaps in urban areas where high rainfall rates may occur. By Monday morning the aforementioned impulse will be passing and the more robust/widespread convection will shift off to the east. However, the synoptic boundary will likely still linger somewhere over our forecast area, probably in central or possibly southern Iowa, and will be slow to move out. This should lead to additional thunderstorm development, particularly in the afternoon and evening and mainly in southern Iowa, with a marginal attendant severe weather risk. .LONG TERM.../Monday night through Sunday/ Issued at 309 PM CDT Sun Aug 5 2018 On Monday night and Tuesday a broad 500 mb trough will move overhead, transitioning us into more of a light northwesterly steering flow regime. This will also finally push the boundary south of our area, though there may still be lingering storms in our southern counties early Monday night before this occurs. On Tuesday we will see isolated showers and storms as the 500 mb trough moves overhead, but these should be spotty and benign. Otherwise, mainly dry and less hot weather will prevail through the weekend. A weak surface trough creeping across the region will provide low thunderstorm chances between Thursday and Friday, but again these should be isolated and of little impact. Meanwhile temperatures will be slow to warm in the northwesterly flow regime, probably rising a degree or two each day from mid-week onward. By Friday a large 500 mb ridge will have built along the Rockies and across the western U.S., with Iowa residing on its eastern periphery, aiding the slow warming trend, while a modest longwave trough extends from eastern Canada down into the southeastern U.S. Next weekend we will see a blocking pattern develop in which the large thermal ridge slides northeastward over the Upper Midwest and south central Canada, causing the aforementioned longwave trough to close off and retrograde southwestward roughly down the Ohio River valley. Long-range models have been having a bit of difficulty pinning down this evolution, but are coming into better agreement today in bringing the closed 500 mb low over Illinois/Indiana early next week. This would support a continuation of moderate to slightly warming temperatures, but if solutions change to the point where the low makes it westward to Iowa then this would change things. We will be watching this over the course of this week. && .AVIATION.../For the 00Z TAFS through 00Z Monday evening/ Issued at 645 PM CDT Sun Aug 5 2018 Tricky TAF forecasts this period due to uncertainty on thunderstorm occurrence and coverage. In the near term...seeing mostly showers with occasional MVFR vsbys across northern Iowa /MCW/. A second area of thunderstorms recently developed just to the east and south of DSM...with minimal impact on the DSM airfield. Better potential for more widespread thunderstorm activity will come after about 03Z to 05Z aided by a strong low level jet. Kept mention of either VCTS or TEMPO TSRA in most TAFs during this period although some additional fine tuning of timing will likely be necessary. At least scattered showers and thunderstorms will continue right into Monday but threat is conditional so will need to fine tune exact conditions in future updates. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lee LONG TERM...Lee AVIATION...Fowle
Hazardous weather outlook, Aug 5, 3:50 PM CDT, 6 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 350 PM CDT Sun Aug 5 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-061100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska- 350 PM CDT Sun Aug 5 2018 This Hazardous Weather Outlook is for portions of northern and central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms continue into tonight. There is a marginal to slight risk of severe weather with the primary threats being damaging wind and large hail. Locally heavy rain will also be possible into tonight with isolated one to two inch amounts possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms linger into Monday with a few strong storms possible in central Iowa. Otherwise, there will be isolated and sporadic chances for storms later in the week with the severe weather potential yet to be determined. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight and possibly Monday. IAZ081>086-092>097-061100- Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- 350 PM CDT Sun Aug 5 2018 This Hazardous Weather Outlook is for portions of southern Iowa. .DAY ONE...This afternoon and tonight There will be chances for thunderstorms overnight. The risk of severe weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for strong to perhaps severe storms will be possible later Monday. Otherwise, there will be isolated and sporadic chances for storms later in the week with the severe weather potential yet to be determined. .SPOTTER INFORMATION STATEMENT... Spotters may be needed briefly Monday. Small
In the hours before
Special weather statement, Aug 5, 5:31 PM CDT, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Des Moines IA
531 PM CDT SUN AUG 5 2018
IAZ049-050-061-062-052330-
Tama IA-Poweshiek IA-Jasper IA-Marshall IA-
531 PM CDT SUN AUG 5 2018
...Isolated Strong Storms Developing...
At 529 PM CDT, Doppler radar was tracking a pair of strong
thunderstorm near Rock Creek Lake, or near Newton, and another near
Tama moving east at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Newton, Grinnell, Tama, Brooklyn, Rock Creek Lake, Victor, Kellogg,
Gilman, Holiday Lake, Malcom, Chelsea, Laurel, Oakland Acres,
Hartwick, Vining, Grinnell Regional Airport and Rock Creek State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4170 9305 4181 9306 4196 9276 4200 9230
4170 9230
TIME...MOT...LOC 2229Z 264DEG 33KT 4174 9294
PodrazikSpecial weather statement, Aug 5, 7:48 PM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Des Moines IA
748 PM CDT SUN AUG 5 2018
IAZ028-038-060115-
Bremer IA-Grundy IA-
748 PM CDT SUN AUG 5 2018
...Strong Storm Developing in Southern Grundy County...
At 747 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grundy Center, moving northeast at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cedar Falls, Grundy Center, Reinbeck, Dike, Holland and Morrison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4260 9237 4258 9241 4247 9255 4247 9253
4231 9254 4229 9264 4230 9277 4228 9277
4226 9288 4238 9294 4269 9216 4264 9214
TIME...MOT...LOC 0047Z 246DEG 30KT 4233 9284
PodrazikLocal storm report, Aug 5, 8:05 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
805 PM CDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL 1 SW GRUNDY CENTER 42.36N 92.78W
08/05/2018 E1.00 INCH GRUNDY IA TRAINED SPOTTER
MOSTLY PEA TO NICKEL SIZED BUT A FEW STONES
AS LARGE AS QUARTERS.
&&
FOWLELocal storm report, Aug 5, 10:25 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1025 PM CDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM TSTM WND GST 3 WSW WEBSTER CITY 42.44N 93.87W
08/05/2018 M59 MPH HAMILTON IA PUBLIC
PEAK WIND OF 59 MPH REPORTED AT WEBSTER CITY
MUNICIPAL AIRPORT.
&&
FOWLEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:48 PM CDT | Special Weather Statement | DMX | Grundy | 27 min |
| Aug 5, 9:17 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 43 min |
| Aug 5, 9:48 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster, Wright | 57 min |
| Aug 5, 10:49 PM CDT | Special Weather Statement | DMX | Bremer, Butler | 56 min |
| Aug 5, 11:24 PM CDT | Special Weather Statement | DMX | Black Hawk, Bremer, Butler, Grundy, Tama | 66 min |
| Aug 5, 11:33 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Sac | 42 min |
| Aug 6, 2:55 AM CDT | Special Weather Statement | DMX | Bremer | 50 min |
| Aug 6, 6:23 PM CDT | Special Weather Statement | DMX | Union | 67 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.